BELOIT, Wis. (WTVO) — Someone dies from fentanyl poisoning every seven minutes in the U.S.
The City of Beloit has seen a spike in fentanyl overdoses over the last week. The drug is currently easier to get than an antibiotic prescription.
It is a much bigger problem than many people realize.
“I always thought too, ‘not my child, I don’t know anybody that uses,'” said Brooke McKearn, prevention specialist with Vivent Health. “Well, that’s not what happens, and it happens to every race, every gender, every class.”
Beloit had had four reported fentanyl overdoses in the last week. It has evolved into a problem where it only takes one mistake to kill someone.
“Right now in Rock County, 80% of cocaine is fentanyl, and so, we have people using cocaine recreationally one time and they’re dying,” McKearn said.
There has been a 158% increase in toddler deaths since the “rainbow fentanyl” variant came out. People are buying other drugs off the streets and on social media, not realizing that there is fentanyl in it.
“If your parents didn’t give it to you or you didn’t get it from a pharmacy, it has fentanyl,” McKearn said.
McKearn has had 37 saves this month just from the Narcan she has handed out.
“I had a fourth grader ask me for Narcan because her mom was nodding out, you know, and that’s what I mean, so these kids at such a young age know more than what we think,” she said.
With social media and peer pressure being so prevalent in today’s world, it is important to have the difficult conversations with children and teens.
“Recovery is always possible. You have to reach out and ask for help,” McKearn said. “There’s always help available. You are never alone.”
Free Narcan is available at the Rock County Sheriff’s Office.
McKearn can be contacted at (608) 774-6202 for more information and resources.